The Dangers of Taking Antipsychotics

What psychiatrist won’t tell you before and after they write you that script.

This is proven fact and the information provided below was directly taken off of the F.D.A. website.

Before you take a pill, please educate yourself about the potential fatal effect that might occur.

It is the responsibility of your psychiatrist to provide you with all of the necessary information regarding to the pill that he prescribes you.. If he/she doesn’t give you all details of the drug either by mouth or paper,  run as fast as you can away! If he doesn’t give you a biological testing to see if you need this, don’t take it. Have your psychiatrist prove to you that you truly need to take this drug.

Neuroleptic Malignant Syndrome (NMS)

A potentially fatal symptom complex sometimes referred to as Neuroleptic Malignant Syndrome (NMS) has been reported in association with antipsychotic drugs. Clinical manifestations of NMS are hyperpyrexia, muscle rigidity, altered mental status, and evidence of autonomic instability (irregular pulse or blood pressure, tachycardia, diaphoresis, and cardiac dysrhythmia). Additional signs may include elevated creatine phosphokinase, myoglobinuria (rhabdomyolysis), and acute renal failure.

The diagnostic evaluation of patients with this syndrome is complicated. In arriving at a diagnosis, it is important to identify cases in which the clinical presentation includes both serious medical illness (e.g., pneumonia, systemic infection, etc.) and untreated or inadequately treated extrapyramidal signs and symptoms (EPS). Other important considerations in the differential diagnosis include central anticholinergic toxicity, heat stroke, drug fever, and primary central nervous system pathology.

The management of NMS should include: (1) immediate discontinuation of antipsychotic drugs and other drugs not essential to concurrent therapy; (2) intensive symptomatic treatment and medical monitoring; and (3) treatment of any concomitant serious medical problems for which specific treatments are available. There is no general agreement about specific pharmacological treatment regimens for uncomplicated NMS. If a patient requires antipsychotic drug treatment after recovery from NMS, the potential reintroduction of drug therapy should be carefully considered. The patient should be carefully monitored, since recurrences of NMS have been reported.

Tardive Dyskinesia

A syndrome of potentially irreversible, involuntary, dyskinetic movements may develop in patients treated with antipsychotic drugs. Although the prevalence of the syndrome appears to be highest among the elderly, especially elderly women, it is impossible to rely upon prevalence estimates to predict, at the inception of antipsychotic treatment, which patients are likely to develop the syndrome. Whether antipsychotic drug products differ in their potential to cause tardive dyskinesia is unknown.

The risk of developing tardive dyskinesia and the likelihood that it will become irreversible are believed to increase as the duration of treatment and the total cumulative dose of antipsychotic drugs administered to the patient increase. However, the syndrome can develop, although much less commonly, after relatively brief treatment periods at low doses. There is no known treatment for established cases of tardive dyskinesia, although the syndrome may remit, partially or completely, if antipsychotic treatment is withdrawn. Antipsychotic treatment, itself, however, may suppress (or partially suppress) the signs and symptoms of the syndrome and thereby may possibly mask the underlying process. The effect that symptomatic suppression has upon the long-term course of the syndrome is unknown.

Hyperglycemia and Diabetes Mellitus

Hyperglycemia, in some cases extreme and associated with ketoacidosis or hyperosmolar
coma or death, has been reported in patients treated with atypical antipsychotics, including
Seroquel. Assessment of the relationship between atypical antipsychotic use and glucose
abnormalities is complicated by the possibility of an increased background risk of diabetes
mellitus in patients with schizophrenia and the increasing incidence of diabetes mellitus in the
general population. Given these confounders, the relationship between atypical antipsychotic
use and hyperglycemia-related adverse events is not completely understood. However,
epidemiological studies suggest an increased risk of treatment-emergent hyperglycemiarelated
adverse events in patients treated with the atypical antipsychotics. Precise risk
estimates for hyperglycemia-related adverse events in patients treated with atypical
antipsychotics are not available.

Patients with an established diagnosis of diabetes mellitus who are started on atypical
antipsychotics should be monitored regularly for worsening of glucose control. Patients with
risk factors for diabetes mellitus (eg, obesity, family history of diabetes) who are starting
treatment with atypical antipsychotics should undergo fasting blood glucose testing at the
beginning of treatment and periodically during treatment. Any patient treated with atypical
antipsychotics should be monitored for symptoms of hyperglycemia including polydipsia,
polyuria, polyphagia, and weakness. Patients who develop symptoms of hyperglycemia
during treatment with atypical antipsychotics should undergo fasting blood glucose testing. In
some cases, hyperglycemia has resolved when the atypical antipsychotic was discontinued;
however, some patients required continuation of anti-diabetic treatment despite
discontinuation of the suspect drug.

Source: http://badpsych.com/2008/01/20/the-dangers-of-taking-antipsychotics/

This website may contain some copyrighted material. We reserve the right to reproduce such material under the Copyright Act, Title 17 US Code, Section 107, “Fair Use”, as we believe the public should be informed of such information so they can think for themselves rather than rely on advertisements. We gain no profit from such articles. http://www.copyright.gov/title17/92chap1.html#107

Advertisements

2 Responses to “The Dangers of Taking Antipsychotics”

  1. Anonymous Says:

    Read Toxic Psychiatry by Paul Breggin, its an eye opener


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: